It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Kitkat!

You know, your post jumped out at me, because I am a carbon copy of your partner in terms of taking a daily 4-6 Vicodin pills a day....never needing to up the dose. In fact, it made me nauseous the one time I tried. At age 58, I have a pretty busy job at a newsmagazine, live on my own (pardon me--that's incorect--my twin sister lives 5 floors above me...and I share my own apt. space with two "best friend" humanoid dogs (LOL!!), I have few great, close friends...and appear to have my life in order. As long as I have enough pills not to go through withdrawals...I seem okay. Nobody has learned my "secret" except my twin--who, as twins often do--"share" the exact same addiction!! (Ever see that old movie "Dead Ringer"?!??! Aaarggghhhhh!!! :-)

Anyway, "appear" and "seem" are the operative words in the above paragraph. Though I appear to have just carried on with life in my usual way, there have been sneaky little changes wheedling their way into my over-all personality these last few years...making me realize that I HAVE become rather a different person. (I've always suffered clinical depression and am greatly helped by antidepressants...and I haven't noticed violent mood swings.) BUT....I no longer have any desire to get out and about. And, whether it's to explore a neighborhood I've never visited here in NYC (something I've always loved to do)...or to head downtown antiquing...or out to dinner and a concert with friends--I have finally had to acknowledge that I really no longer wish to get out and be with others (except for my sister and my closest friend.) It's as if a sort of agoraphobia has crept in.)

I finally realized something was very wrong, when I was almost unable to make it out of the house this year to take my annual out-West ski trip (a highlight of my life...for 21 consecutive years, my twin and I have skied everywhere we can get to!)

For whatever reasons...these "loyal friends" (the Vicodins!) have, over the past few years, decided that they "want me exclusively for themselves." It's a party for two--me...and my pills. And now, all I want at the weekend, is to be at home, enjoying all my hobbies (sketching, book-collecting, writing, etc). And not committing to ANY socializing (other than my sister) over the weekend. Everything I do, out in my local neighborhood, whether it's taking long walks along the river with my canine companions....or hunting down an antique brooch at the flea market etc---all of it's done in "solitary." You know the sort of syndrome? "If I take ymy pill.....then the river will REALLY sparkle...and my dogs will seem extra-happy and even more "bonded" with me than ever." Or..."If I hole up in my apt, take a pill....and catalog my mt. book collection....it will infinitely have more "meaning" and fascination--because I took that Vicodin!!!"

And....as in the manner in which my body seemingly to calmly process the pills as "part of my day"--I am also able to convince myself that I am just a "loner"--have never wanted to go out in the evenings...or make arrangements for the weekends. )In truth, I AM rather a loner...but the reality is since I've been taking these pills, it has escalated that trait....and pushed flat that part of me that once got so much joy from each experience...whether it was hiking up a mountain....trying my hand at writing articles for dog magazines...or just hunting down that perfect old shop here in the city--the one that sells quirky antque buttons I can add to a 1950's blouse.) I was once so much more enthusiastic...curious...whatever you would call it...about life. And now it's all a fairly flat line. The "fun" part (which is no longer much "fun"--because I use just enough Vicodin to stop withdrawals)..now lasts, oh, say....about 5-10 minutes... giving me just enough time to fire up my computer--eagerly choose my opening words, for a possibly witty and jolly freelance piece--and then it's "all over". Talk about fleeting happiness! LOLO! And....of course....as the Vics wave farewell to my system...they are followed just as quickly by my initial enthusiasm for the project!!

So....what I guess you partner needs to ask himself....does he see any "cracks" in the person he's always been? My changes were insidious....and particularly difficult to separate out from the fact that I DO enjoy working on my own, enjoying my hobbies at home! But, just as I know if something is not quite "right" within myself....your partner may also recognize some slow-moving fundamental changes overcoming him.

This was just going to be a short note!! But your post really made me think about how life changes can slowly creep up on us....and we don't know--or acknowledge--"why." I hope your partner will be alert to the possibility. I would have liked to be of more help to you (I've got no statistics on the dangers of 4-6 Vocodins taken every day.) But I DO know that even if his addiction IS controlled and managed....you cannot take away from the fact that these are opiates--prescribed specifically for real pain-- and taking ANY amount daily, as if they were vitamins, can eventually unbalance the body's brain chemistry.

Unfortunately, as I mentioned before....I have not yet taken that step to stop taking them, myself. I am so guilty of wanting to believe what your partner believes. "Knowing better", sadly, does not alway mean "doing better." But I know enough now to understand that I must take that step. And I hope your partner will, too.

Please keep in touch. :-) Lynn





All times are GMT -7. The time now is 02:47 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!